Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 87, NWS Northern Indiana

December 9, 2017

NWS Northern Indiana issued this small craft advisory at Dec 9, 2017, 10:02 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2017, 10:02 PM EST (03:02 UTC)
Expired
Dec 10, 2017, 10:00 PM EST
In force
24 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

191 
WHUS73 KIWX 100302
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1002 PM EST SAT DEC 9 2017

LMZ043-046-101000-
/O.EXP.KIWX.GL.W.0020.000000T0000Z-171210T0300Z/
/O.NEW.KIWX.SC.Y.0087.171210T0302Z-171211T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1002 PM EST SAT DEC 9 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST SUNDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 10 PM EST SUNDAY. 

* WINDS...WEST 15 TO 20 KNOTS BACKING SOUTHWEST SUNDAY. 

* WAVES...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
4 follow-up statements
068 
WHUS73 KIWX 100900
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EST SUN DEC 10 2017

LMZ043-046-101700-
/O.CON.KIWX.SC.Y.0087.000000T0000Z-171211T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
400 AM EST SUN DEC 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...SOUTHWEST WIND 15 TO 25 KNOTS VEERING NORTHWEST 10 TO 15
  KNOTS IN THE AFTERNOON. NORTHWEST WIND 10 TO 20 KNOTS THIS
  EVENING BACKING WEST 5 TO 10 KNOTS AFTER MIDNIGHT. 

* WAVES...3 TO 5 FEET THROUGH EARLY EVENING...THEN SUBSIDING TO 2
  TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
163 
WHUS73 KIWX 101515
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1015 AM EST SUN DEC 10 2017

LMZ043-046-102315-
/O.CON.KIWX.SC.Y.0087.000000T0000Z-171211T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1015 AM EST SUN DEC 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...SOUTHWEST 15 TO 25 KNOTS VEERING NORTHWEST 10 TO 15
  KNOTS BY LATE AFTERNOON. NORTHWEST WIND 10 TO 20 KNOTS THIS 
  EVENING BACKING WEST 5 TO 10 KNOTS AFTER MIDNIGHT. 

* WAVES...3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
508 
WHUS73 KIWX 102100
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST SUN DEC 10 2017

LMZ043-046-110500-
/O.CON.KIWX.SC.Y.0087.000000T0000Z-171211T0300Z/
/O.NEW.KIWX.GL.A.0014.171212T0300Z-171212T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
400 PM EST SUN DEC 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WATCH, WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON. 

* WINDS...TONIGHT NORTHWEST 10 TO 20 KNOTS BACKING WEST AT 5 TO 15
  KNOTS AFTER MIDNIGHT. MONDAY EVENING WEST TO 25 KNOTS VEERING
  NORTHWEST TO 30 KNOTS WITH GUSTS 40 KNOT GALES OVERNIGHT.
  NORTHWEST TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES CONTINUING
  TUESDAY. 

* WAVES...3 TO 5 FEET THROUGH EARLY TONIGHT. BUILDING TO 10 TO 16
  FEET BY LATE MONDAY NIGHT AND CONTINUING INTO TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
769 
WHUS73 KIWX 110317
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1017 PM EST SUN DEC 10 2017

LMZ043-046-111000-
/O.EXP.KIWX.SC.Y.0087.000000T0000Z-171211T0300Z/
/O.CON.KIWX.GL.A.0014.171212T0300Z-171212T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1017 PM EST SUN DEC 10 2017

...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS...MONDAY EVENING WEST TO 25 KNOTS VEERING NORTHWEST TO 30
  KNOTS WITH GUSTS 40 KNOT GALES OVERNIGHT. NORTHWEST TO 30 KNOTS
  WITH GUSTS TO 35 KNOT GALES CONTINUING TUESDAY. 

* WAVES...BUILDING TO 10 TO 16 FEET BY LATE MONDAY NIGHT AND 
  CONTINUING INTO TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 9, 6:17 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 9, 6:17 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
617 PM EST Sat Dec 9 2017

.SYNOPSIS...
Issued at 616 PM EST Sat Dec 9 2017

Heavy lake effect snow will continue to impact portions of
northwest Indiana and far southwest Lower Michigan late this
evening before diminishing to flurries through southern Michigan
after midnight. Otherwise dry and chilly through Sunday. Lows
tonight near 20 with highs Sunday afternoon near 30. Another Alberta
clipper will bring renewed snow and lake effect snow chances Monday
afternoon through Tuesday.

&&

.SHORT TERM...(This Afternoon through Sunday)
Issued at 150 PM EST Sat Dec 9 2017

Heavy lake enhanced/effect snow will remain the story well inland
into the evening hours. A classic type 6 MESOVORT, no doubt
enhanced under the synoptic scale sfc reflection this morning, has
worked inland into north-central IN as of 1830z. Whiteout
conditions and 1-2"/hr snowfall rates have been observed with this
feature. The hope is for this mesovort and snowfall rates/impacts
to weaken some as it tracks toward or just southwest of the Fort
Wayne area within the next few hours. Will cover with a SPS if
needed. Otherwise the main focus is turning to the developing
dominate single band in areas under warnings and advisories.
Radar/satellite show the main convergent axis along the long axis
of Lake MI with another separate band southwest from near Muskegon
MI. Strong low level flow will force this band well
inland...mainly west of US 31 this afternoon...then gradually
shifting east and weakening a bit with time to the US 31 corridor
early evening and to or just west of Hwy 15/US 131 mid evening.
Whiteout conditions/1-2" per hour rates/blowing snow can be
expected within this band.

Only a few leftover light snow showers or flurries off the lake
then by later tonight into Sunday morning as backing
winds/drying/subsidence take a toll on inversion heights. The next
weak/trailing pv filament and associated subtle sfc trough swings
through later Sunday afternoon/early evening. This weak forcing
coupled with some lake enhancement could be enough to generate a
few light snow showers or flurries mainly north of US 20 in far
nrn IN/lower MI.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 225 PM EST Sat Dec 9 2017

Perturbed/cold northwest flow will persist into next week as several
clipper systems ripple through bringing snow chances and reinforcing
shots of cold air. The first system to watch will be Monday into
Tuesday as shortwave and attendant sfc low take a track east
through the Lower Great Lakes by Monday aftn/eve...then deepening
a bit into the Eastern Great Lakes by early Tuesday given some
phasing with a trailing pv anomaly. Model trends today have been a
little farther south with leading WAA/isentropic snow (1-3"?)
Monday into Monday evening, best chances still north of US 30. CAA
wing then wraps in later Monday night into Tuesday with colder
temps and another round of LES. LES and additional chances for
weak clipper systems will result in additional more light snow
chances mid-late week. Eastern conus troughing does look to relax
by next weekend. This could result in a decent, yet brief, warmup
into Saturday and possibly Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 616 PM EST Sat Dec 9 2017

Near term focus on torrid lake single band about to overtake KSBN
terminal. Passage of parent sw through ern IN had allowed
for rapid upstream development/organization of intense single band
within maximized low level thermal trough. This feature will
translate slowly ewd over the next several hours yet begin to
diminish with swd extent as convergent boundary layer flow relaxes
and dry entrainment begins. Thus a period of LIFR restriction likely
invof KSBN yet this evening followed by rapidly improving flight
conditions after about 04z.

Transitory MVFR cigs invof KFWA early with improvement following
toward midnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until midnight EST /11 PM CST/ tonight for
     INZ003-004-012-014.

     Lakeshore Flood Advisory until midnight CST tonight for INZ003.

     Winter Weather Advisory until 7 PM CST this evening for INZ013.

     Winter Weather Advisory until midnight EST tonight for INZ005-
     015-016.

MI...Winter Storm Warning until midnight EST tonight for MIZ077.

     Lakeshore Flood Advisory until 1 AM EST Sunday for MIZ077.

     Winter Weather Advisory until midnight EST tonight for MIZ078.

OH...NONE.
LM...Gale Warning until 10 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel/T
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 9, 9:54 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
954 PM EST Sat Dec 9 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
954 PM EST Sat Dec 9 2017 /854 PM CST Sat Dec 9 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A clipper system may bring additional snow and impacts to travel
Monday afternoon through Monday night followed by more lake effect
snow Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-101000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
954 PM EST Sat Dec 9 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Conditions hazardous to small craft are expected for much of this
period.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Dec 9, 5:08 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EST SAT DEC 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     SNOW             3 NW FORT WAYNE         41.11N 85.18W
12/09/2017  M1.3 INCH        ALLEN              IN   BROADCAST MEDIA

&&
Local storm report, Dec 9, 5:39 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EST SAT DEC 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             2 WNW CULVER            41.23N 86.46W
12/09/2017  M7.5 INCH        MARSHALL           IN   BROADCAST MEDIA

            STORM TOTAL SO FAR.

&&

TH
Local storm report, Dec 9, 5:54 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST SAT DEC 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     SNOW             2 NW REIFFSBURG         40.67N 85.17W
12/09/2017  E2.0 INCH        WELLS              IN   TRAINED SPOTTER

            ESTIMATED 2" OF SNOW; SOME BLOWING AND
            DRIFTING. 6" SNOW DRIFT NEAR FENCE LINE.

&&

KMB
Local storm report, Dec 9, 8:11 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 PM EST SAT DEC 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     SNOW             2 WNW CULVER            41.23N 86.46W
12/09/2017  M10.0 INCH       MARSHALL           IN   BROADCAST MEDIA

            FINAL STORM TOTAL. 3" WAS FROM THE AM
            CLIPPER SYSTEM; THE REST WAS LAKE EFFECT.

&&

KMB
Local storm report, Dec 9, 8:13 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 PM EST SAT DEC 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     SNOW             GOSHEN                  41.58N 85.84W
12/09/2017  M2.8 INCH        ELKHART            IN   TRAINED SPOTTER

&&

KMB
Special weather statement, Dec 9, 9:24 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
924 PM EST SAT DEC 9 2017

MIZ078-100415-
Cass-
924 PM EST SAT DEC 9 2017

...Brief burst of moderate to heavy snow will affect Cass county...

At 921 PM EST, a band of moderate to heavy snow showers was located
along a line from Dowagiac to Juno Lake, moving southeast at 25 mph.

Locations impacted include...
Dowagiac, Cassopolis, Edwardsburg, Union, Pokagon, Penn, Vandalia,
Magician Lake, Dewey Lake, Dailey, La Grange, Paradise Lake, Barron
Lake, Calvin Center, Adamsville, Juno Lake, Indian Lake, Donnell
Lake, Sandy Beach and Diamond Lake.

Visibilities within this band of snow will drop quickly to less than
a one half of a mile at times, and could drop a quick inch or 2 of
snow as the band slowly edges east across Cass county.

Use extra caution if you must travel into or through this snow band.
Rapid changes in visibility and potentially slick roads are likely
to lead to accidents.

LAT...LON 4207 8592 4176 8585 4176 8618 4203 8622
      4207 8622
TIME...MOT...LOC 0221Z 336DEG 20KT 4197 8614

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 4:00 PM ESTGale WatchIWX12 hr
Dec 9, 9:24 PM ESTSpecial Weather StatementIWXCass111 min

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.